Missouri, 2007Flash Flooding and Flood in Missouri, March 20, 2007
March 20, 2007 · NWS SGF · 8 events in 7 counties and zones
Heavy thunderstorms caused localized areas of flooding across extreme southeast Kansas and the Missouri Ozarks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy thunderstorms caused localized areas of flooding across extreme southeast Kansas and the Missouri Ozarks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 20, 1:28 AM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Mar 20, 1:28 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 AM CDT TUE MAR 20 2007
MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE WITH PRECIPITATION
CHANCES...WITH HEAVY RAIN AND FLASH FLOOD POTENTIAL TODAY OVER THE
WESTERN CWA.
CONVECTION STARTING TO GET MORE ACTIVE FROM NORTH CENTRAL OKLAHOMA
INTO THE SOUTHWEST PORTION OF MISSOURI OR ROUGHLY AROUND THE SURFACE
FRONT. WIND FIELDS BEHIND THE FRONT NOT VERY IMPRESSIVE AND BEST
PRESSURE RISES WERE WELL OFF TO THE NORTHEAST. LIKELY WILL NOT SEE
MUCH FURTHER SOUTHWARD PROGRESSION OF THE FRONT THIS MORNING SO
CURRENT CONVECTIVE PICTURE WILL LIKELY NOT CHANGE TOO MUCH THROUGH
THE EARLY MORNING HOURS.
WATER VAPOR IMAGERY SHOWS A SHORTWAVE LOCATED FROM THE TX/OK
PANHANDLE SOUTH INTO WEST CENTRAL TX. THIS FEATURE IS EXPECTED TO
EJECT NORTHEAST INTO WESTERN OKLAHOMA AND SOUTH CENTRAL KANSAS BY
12Z AND SHOULD ENHANCE THE CURRENT CONVECTION. THE SHORTWAVE IS
EXPECTED TO MOVE INTO WESTERN MISSOURI BY MIDDAY AND BEST CONVECTION
WILL LIKELY SHIFT TO SOUTHEAST KANSAS AND WESTERN MISSOURI. FRONT
WILL ALSO LIKELY BEGIN TO LIFT BACK NORTH AS SOUTHERLY WINDS ARE
REESTABLISHED OVER THE AREA. CURRENT PLAN IS TO LET THE CURRENT
FLASH FLOOD WATCH RIDE OUT THROUGH 7 AM ACROSS EXTREME SOUTHERN
MISSOURI AND TO PUT OUT A NEW WATCH FOR THE WESTERN 3 TIERS OF
COUNTIES FOR TODAY. CLOUDS AND PRECIPITATION WILL LIKELY KEEP
TEMPERATURE RISES TO A MINIMUM TODAY.
THUNDERSTORMS WILL LIKELY CONTINUE THROUGH THE EVENING HOURS BUT
BEST CHANCE WILL BE SHIFTING NORTHWARD AND OUT OF THE AREA DURING
THE NIGHT. DID NOT EXTEND THE WATCH PAST 7 PM THIS EVENING AS DAY
SHIFT WILL NEED TO RE-EXAMINE THE CONVECTIVE SITUATION THROUGH THE
DAY TO SEE IF IT WILL BE WARRANTED. LOWS TONIGHT WILL REMAIN FAIRLY
MILD WITH CLOUD COVER AND STEADY SOUTHERLY WIND.
FRONTAL BOUNDARY WILL REMAIN TO THE NORTH AND WEST OF THE AREA ON
WEDNESDAY WITH GOOD SOUTHERLY FLOW AND FAIRLY WARM 800-700 MB LAYER
SETTING UP A DECENT CAPPING INVERSION ACROSS THE AREA. HAVE REMOVED
POPS FROM THE FORECAST FOR WEDNESDAY FOR THIS REASON. TEMPERATURES
SHOULD HAVE NO TROUBLE REACHING THE 70S DURING THE AFTERNOON.
FRONTAL BOUNDARY WILL LIKELY PUSH SOUTH BACK INTO THE NORTHWEST CWA
BY LATE WEDNESDAY NIGHT AND SHOULD SEE THUNDERSTORM CHANCES CREEP
BACK INTO THE AREA BY THEN. BETTER CHANCES WILL ARRIVE BY THURSDAY
AS THE FRONT CUTS ACROSS THE CWA. AS WITH TODAY...THE SOUTH MOST
RESTING PLACE FOR THE FRONT WILL LIKELY BE AROUND THE MISSOURI
ARKANSAS BORDER BEFORE LIFTING BACK NORTH AGAIN FRIDAY NIGHT.
MODELS STILL IN DISAGREEMENT HEADING INTO THE WEEKEND WITH THE UPPER
LOW AS IT EJECTS NORTHEAST OUT OF THE SOUTHWEST U.S. HAVE NOT
CHANGED MUCH IN THE EXTENDED FOR THIS REASON.
LINDENBERG
&&
.AVIATION...
AVIATION WEATHER SHOULD REMAIN ACTIVE FOR BOTH THE JOPLIN AND
SPRINGFIELD AIRPORTS THROUGH THE 24 HOUR TAF PERIOD. A STALLED OUT
FRONTAL BOUNDARY OVER SOUTHERN KANSAS AND MISSOURI WILL CONTINUE TO
BE A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. A SECOND FOCUS
FOR PRECIPITATION EXISTS OVER THE HIGH PLAINS IN THE FORM OF AN
UPPER LEVEL DISTURBANCE. THIS FEATURE IS EXPECTED TO PASS OVER THE
REGION DURING THE DAY...WHICH WILL LIKELY INCREASE THE AREAL
COVERAGE OF SHOWERS AND THUNDERSTORMS.
THE STALLED OUT FRONTAL BOUNDARY WILL RETREAT NORTH OF THE AREA
TODAY...EVENTUALLY ALLOWING WIND DIRECTIONS TO RETURN FROM THE
SOUTH. MEANWHILE CLOUD COVER WILL PERSIST...WITH CEILINGS BOUNCING
BACK AND FORTH FROM VFR TO MVFR. AS SHOWERS AND THUNDERSTORMS PASS
OVER THE AIRPORTS...VISIBILITIES WILL FALL TO VALUES LESS THAN VFR
AT TIMES...POSSIBLY INTO THE IFR CATEGORY.
CRAMER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH ALONG/SOUTH HIGHWAY THROUGH 7 AM.
FLASH FLOOD WATCH WEST OF GALENA TO OSCEOLA THROUGH 7 AM - 7 PM.
KS...FLASH FLOOD WATCH BOURBON...CRAWFORD...CHEROKEE COUNTIES 7 AM
TO 7 PM.
WFO SGF
Hazardous weather outlook, Mar 19, 7:10 PM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
810 PM CDT MON MAR 19 2007
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT MON MAR 19 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
A COLD FRONT MOVING SLOWLY SOUTH THROUGH SOUTHERN MISSOURI AND
EXTREME SOUTHEAST KANSAS THIS EVENING WILL TRIGGER WIDELY SCATTERED
THUNDERSTORMS TONIGHT. ISOLATED STRONGER STORMS WILL BE CAPABLE OF
DIME SIZED HAIL.
THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP NEAR THE FRONT
TONIGHT AS IT BEGINS TO STALL OUT NEAR THE MISSOURI ARKANSAS
BORDER. GIVEN THE MOIST AIRMASS IN PLACE AND THE POTENTIAL FOR
THUNDERSTORMS REPEATEDLY AFFECTING THE SAME AREA...THERE IS A
CHANCE FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING LATE
TONIGHT...PARTICULARLY SOUTH OF HIGHWAY 60.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY INTO
TUESDAY NIGHT AS THE NEARLY STATIONARY FRONTAL BOUNDARY NEAR THE
ARKANSAS BORDER BEGINS LIFTING SLOWLY NORTHWARD. THE POTENTIAL
EXISTS FOR LOCALLY VERY HEAVY RAINFALL AND FLASH FLOODING TUESDAY
INTO TUESDAY NIGHT.
STRONG SOUTHERLY WINDS ARE EXPECTED WEDNESDAY AND WEDNESDAY
NIGHT WITH GUSTS OVER 30 MPH AT TIMES.
THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WHILE SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED
NATURE OF ANY SEVERE WEATHER...SPOTTERS ARE ENCOURAGED TO RELAY
ANY REPORTS OF HAIL...HEAVY RAINFALL OR FLOODING TO THE
NATIONAL WEATHER SERVICE IN SPRINGFIELD.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
IZZI/DSA
Event by event
6 flash flood, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Jasper
- When
- March 20, 3:25 AM CST to 7:44 AM CST
- Where
- Jasper County, 2.08 mi N of Reeds
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.150, -94.170
Heavy thunderstorms caused the Spring River to flood a low water crossing on Highway 37 north of Reeds. The roadway was impassable to motorists for a few hours. A low water crossing on Tiger Road west of Sarcoxie was flooded making the roadway impassable to motorists. A water rescue occurred at this location after a motorist attempted to cross the low water crossing.
Flash Flood, Lawrence
- When
- March 20, 6:30 AM CST to 10:00 AM CST
- Where
- Lawrence County, 2.21 mi E of Pierce City
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.950, -93.960
Heavy thunderstorms caused Clear Creek to flow out of its banks, causing a low water crossing just east of Pierce city to become impassable to motorists. In addition, several city streets in town had water flowing over them.
Flash Flood, Newton
- When
- March 20, 6:30 AM CST to 10:00 AM CST
- Where
- Newton County, Neosho
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.870, -94.370
Heavy thunderstorms caused water to flow over a low water bridge on County Road 80 near Neosho. Law enforcement and EMS responded to a car in the water that attempted to cross the bridge. No injuries were reported.
Flood, Jasper
- When
- March 20, 7:45 AM CST to 11:30 PM CST
- Where
- Jasper County, 2 mi S of Carthage
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.141, -94.320
Heavy thunderstorms produced flooding over much of southern Jasper County. Center Creek, south of Carthage, flowed out of its banks flooding Dogwood Road, east of Highway 71 and County Road 130 between Cedar and Dogwood roads. The roads at both locations were impassable for several hours.
Flash Flood, Greene
- When
- March 20, 8:57 AM CST to 3:57 PM CST
- Where
- Greene County, 0.55 mi E of Springfield
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.200, -93.290
Heavy thunderstorms caused Wilson and South creeks to flow out of their banks and flood low lying areas in Springfield. The creeks rose 3 to 5 feet above normal flow levels as a result of the heavy rain. One foot of water was reported flowing over the intersection of Franklin and Walnut Lawn streets in Springfield, making it impassable to motorists.
Flash Flood, Barry
- When
- March 20, 9:30 AM CST to 12:30 PM CST
- Where
- Barry County, 0.89 mi NW of Jenkins
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.780, -93.690
Heavy thunderstorms caused Flat Creek to run out of its banks. Several secondary roads along Flat Creek near Jenkins were flooded and impassable to motorists.
Flash Flood, Webster
- When
- March 20, 9:30 AM CST to 12:30 PM CST
- Where
- Webster County, 2.84 mi ESE of Caddo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.334, -93.002
Heavy thunderstorms produced flooding along the James River for several hours. Several low water crossings along the James River were flooded and impassable to motorists as the James River and some of its tributaries flowed out of thier banks in western Webster County.
Thunderstorm Wind, Vernon
- When
- March 20, 6:45 PM CST
- Where
- Vernon County, 0.88 mi SE of Richards
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.911, -94.559
Severe thunderstorms produced wind gusts which downed power lines north of Highway DD near the towns of Richards and Montevallo.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in California, March 20, 2007$150,000 · 70 kt wind · 2 events
- Winter Weather in Maine, March 20, 20072 injured · 7 events
- Flooding and Hail in Kansas, March 20 to 21, 20070.75 in hail · 6 events
- Drought in Florida, March 20 to 31, 20074 events
- Heavy Snow and High Wind in Alaska, March 20 to 21, 200765 kt wind · 4 events
- Flood in North Dakota, March 20 to 28, 20071 event
- Flood in Kansas, March 20, 20071 event
- Blizzard in Alaska, March 20 to 21, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22798, 22809, 22811, 22805, 22814, 22812, 22813, 22815.